Communications in Analysis and Geometry

Volume 20 (2012)

Number 3

The Seiberg–Witten equations on manifolds with boundary I: the space of monopoles and their boundary values

Pages: 565 – 676



Timothy Nguyen (Simons Center for Geometry and Physics, State University of New York, Stony Brook)


In this paper, we study the Seiberg–Witten equations on a compact 3-manifold with boundary. Solutions to these equations are called monopoles. Under some simple topological assumptions, we show that the solution space of all monopoles is a Banach manifold in suitable function space topologies. We then prove that the restriction of the space of monopoles to the boundary is a submersion onto a Lagrangian submanifold of the space of connections and spinors on the boundary. Both these spaces are infinite dimensional, even modulo gauge, since no boundary conditions are specified for the Seiberg–Witten equations on the 3-manifold. We study the analytic properties of these monopole spaces with an eye towards developing a monopole Floer theory for three-manifolds with boundary, which we pursue in [10].

Full Text (PDF format)